Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2013 Nov;51(9):896-8. doi: 10.3109/15563650.2013.831436. Epub 2013 Aug 30.

Prolonged lipemia and pancreatitis due to extended infusion of lipid emulsion in bupropion overdose.

Author information

1
University of Rochester Medical Center , Rochester, NY , USA.

Abstract

BACKGROUND:

Lipid emulsion is gaining popularity as an antidote for lipophilic drug overdose, and is generally considered safe at doses recommended for antidotal therapy. We report a case of asymptomatic pancreatitis following extended infusion lipid emulsion.

CASE REPORT:

A 14-year-old female presented to the emergency department actively seizing after ingesting 9 g of bupropion and unknown amounts of hydroxyzine and citalopram. She was intubated for airway protection, and gastrointestinal decontamination was performed with activated charcoal. She was treated with potassium and magnesium for a prolonged QT interval and sodium bicarbonate for metabolic acidosis and QRS complex widening. Upon transfer to the pediatric intensive care unit, she seized again, became hypotensive, and developed a junctional cardiac rhythm. A lipid emulsion bolus was recommended which improved her hypotension and conduction abnormalities. The lipid emulsion was continued for several hours and she received a total dose of 46 mL/kg in less than 12 h. She developed lipemia, which interfered with laboratory analysis, a severe elevation in her triglycerides, as well as a mild pancreatitis that resolved over several days, although she was asymptomatic.

CASE DISCUSSION:

Large doses of lipid emulsion may result in lipemia, severe hypertriglyceridemia, interference in laboratory analyses, and pancreatitis. This is the third reported adverse event due to lipid emulsion therapy used for overdose.

PMID:
23992445
DOI:
10.3109/15563650.2013.831436
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center